In the pursuit of a glowing skin and spotless face, often people resort to short cuts. Use of fairness creams and steroid creams abound in people. Usually recommended by the neighbourhood pharmacist or beauty parlour ladies, these creams can cause severe side effects on the skin like cystic acne, facial hair growth, sensitive skin and stretch marks.
Why do people use steroid creams?
Often people do not know that they are using steroid creams. They believe they are using antibiotic, antifungal or fairness creams. Usually some OTC (over the counter) antibiotic and antifungal creams contain steroids in combination with the antibiotic or antifungal (combination creams). However, as they keep on using these creams, the skin gets addicted to the creams and when they try to stop using the products, they get more irritation and redness, which improves only on restarting the creams. Thus, there is an endless cycle of cream abuse.
How to know if there is a steroid in the cream?
Most creams have the medical contents of the cream listed. If the contents of a cream are not listed, do not use the cream. Common steroids are Mometasone, Hydrocortisone, Betamethasone, Clobetasol, Clobetasone, Flucinalone and Beclamethosone. If you are not sure, look up the molecule on the internet. You can also check with your Dermatologist.
Why should steroid creams not be used for a longer time?
Steroid creams are medicines, and need to be prescribed by Dermatologists for specified short intervals of time. A longer than normal use of these creams causes several serious side effects. Some of these are irreversible. A combination of these is called the Topical Steroid Dependent Face or Skin.
- Steroid induced acne
- Steroid induced facial hair growth
- Steroid induced rosacea
- Steroid induced stretch marks
- Thinning of the skin
I have been using a steroid cream for some time. Now whenever I try to stop it, I get rashes, redness, sensitivity to the sun and irritation of the skin. What do I do next?
This condition which you describe is called Topical Steroid dependent skin. This needs professional help by a dermatologist, who will advise you the non steroid face wash and creams which will help to get your skin back to normal. However, this takes time and may take up to a couple of months for the skin to come back to normal.
Didn't find what you were looking for? Ask Dr Dixit your question and get answers within a day.
The information provided in Dr. Dixit's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.